NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which patient goal is written in a SMART way?

  1. AThe patient will try to eat more
  2. BThe patient will feel better soon
  3. CThe patient will improve mobility
  4. DThe patient will walk 20 metres with a frame by Friday
2.Nursing fundamentalsHard

An older woman with severe arthritis has normal bladder control but wets herself because she cannot reach the toilet in time. Which type of incontinence is this?

  1. AOverflow incontinence
  2. BStress incontinence
  3. CUrge incontinence
  4. DFunctional incontinence
3.Infection control & patient safetyMedium

Why must an insulin pen never be used for more than one patient, even with a new needle?

  1. AEach pen holds only one dose of insulin
  2. BThe insulin in the pen would expire faster once it is shared
  3. CSharing a pen changes the dose that is delivered
  4. DBlood can flow back into the cartridge and spread infection
4.Infection control & patient safetyHard

Which patient most needs fall precautions?

  1. AAn alert patient on bed rest who follows instructions
  2. BA young adult with a broken finger who walks steadily and safely unaided
  3. CAn older patient, newly confused, on a sedative, with an unsteady gait
  4. DA patient awaiting discharge who walks independently
5.Prioritization & delegationMedium

Which patient should a nurse see first after report?

  1. AA patient with osteoarthritis who reports stiffness every morning
  2. BA patient who wants help to shower before visitors arrive
  3. CA patient with a new cast who says the foot feels numb and the toes are cool
  4. DA patient on a diuretic who has passed 400 mL of urine since 08:00
6.Prioritization & delegationHard

A victim heavily contaminated with an industrial chemical arrives at the emergency department with stable vital signs. What should happen first?

  1. ATaking the victim straight to the X-ray department
  2. BDecontamination before the victim enters the treatment area
  3. CPlacing the victim in the waiting room until a doctor is free
  4. DFull assessment inside the main department straight away
7.Clinical nursingMedium

Why is lactulose given to a patient with hepatic encephalopathy?

  1. ATo stop bleeding from varices
  2. BTo increase the liver's production of albumin
  3. CTo lower the blood glucose
  4. DTo reduce the absorption of ammonia from the gut
8.Clinical nursingHard

An older patient has fallen several times since starting a new medicine. Which drug group is most likely to contribute?

  1. AEmollient creams applied to the legs
  2. BLubricating eye drops
  3. CBenzodiazepine sleeping tablets
  4. DVitamin D supplements
9.Lab values & electrolytesMedium

In chronic kidney disease, a high serum phosphate is usually accompanied by which change in calcium?

  1. AA high serum potassium only, with no calcium change
  2. BNo change in calcium
  3. CA low serum calcium
  4. DA high serum calcium
10.Lab values & electrolytesHard

A malnourished patient starts eating again and, on day 3, has a phosphate of 1.2 mg/dL (0.39 mmol/L) with muscle weakness and shortness of breath. What is the main risk?

  1. ARapid weight gain, but no serious danger
  2. BHyperkalemia caused by cells releasing potassium
  3. CKidney stones from calcium released by the bones
  4. DWeak breathing muscles and heart failure from low phosphate
11.PharmacologyMedium

An Rh-negative mother gives birth to an Rh-positive baby. When is anti-D immunoglobulin usually given?

  1. AIt is not needed if the baby is Rh-positive
  2. BOnly at the start of the next pregnancy
  3. CWithin 72 hours after the birth
  4. DAt least two weeks after the birth
12.PharmacologyHard

A pregnant woman develops a deep vein thrombosis. Which anticoagulant is usually preferred?

  1. AAspirin alone
  2. BWarfarin
  3. CLow-molecular-weight heparin, such as enoxaparin
  4. DRivaroxaban, a direct oral factor Xa inhibitor
13.Med-surg: cardiovascular & respiratoryMedium

A patient has had atrial fibrillation for more than 48 hours and is listed for elective cardioversion. Why is anticoagulation needed beforehand?

  1. AAnticoagulants reduce the electrical energy needed for the shock
  2. BAnticoagulants make the shock less painful
  3. CAnticoagulants convert AF back to sinus rhythm
  4. DAtrial clots may be dislodged when sinus rhythm returns
14.Med-surg: cardiovascular & respiratoryHard

A patient taking dabigatran has a serious gastrointestinal bleed. Which specific reversal agent may be used?

  1. ATranexamic acid alone
  2. BProtamine sulfate
  3. CIdarucizumab
  4. DPhytomenadione (vitamin K)
15.Med-surg: neuro, endocrine & renalMedium

For which patient would the nurse question an order for pioglitazone?

  1. AA patient with asthma
  2. BA patient with an allergy to latex
  3. CA patient with hypothyroidism
  4. DA patient with heart failure
16.Med-surg: neuro, endocrine & renalHard

A 66-year-old smoker has had two episodes of painless red urine. Urine cultures are negative. Which plan is most appropriate?

  1. AAdvise more fluids and review in a year
  2. BAnother course of antibiotics for a UTI
  3. CReassure him, because the blood has stopped
  4. DUrgent referral for cystoscopy and imaging
17.Med-surg: GI, perioperative & oncologyMedium

Why is the Lund and Browder chart preferred to the rule of nines for children?

  1. AIt adjusts for body proportions that change with age
  2. BIt is used only for burns of the hands
  3. CIt is faster to use than any other method of estimation
  4. DIt counts superficial burns as well
18.Med-surg: GI, perioperative & oncologyHard

After forearm fracture surgery, a patient has severe pain not eased by opioids, made worse by passively moving the fingers. What should the nurse do?

  1. AReassure the patient that this pain is expected
  2. BApply ice and a tighter bandage to reduce the swelling
  3. CRaise the arm as high as possible and give a further dose of opioid
  4. DLoosen any tight dressing, keep the arm at heart level and escalate
19.Maternity & obstetric nursingMedium

The fetus is in the left occiput anterior position. Where is the fetal heart usually heard best?

  1. ABelow the umbilicus on the mother's left side
  2. BAbove the umbilicus on the mother's left side
  3. CAbove the umbilicus on the mother's right side
  4. DDirectly over the fundus
20.Maternity & obstetric nursingHard

A newborn has a deep dimple with a tuft of hair over the lower spine. What is the significance?

  1. AIt means the baby will have hip dysplasia
  2. BIt is a sign of congenital heart disease
  3. CIt may be a sign of an underlying spinal defect
  4. DIt is an expected birthmark with no meaning
21.Pediatric nursingMedium

A child has impetigo. Which advice helps to stop it spreading?

  1. AUse separate towels, wash hands often and keep nails short
  2. BPick the crusts off daily so the skin heals faster
  3. CCover the crusts with a thick layer of petroleum jelly and leave them
  4. DShare flannels and towels so the whole family is treated
22.Pediatric nursingHard

An 8-year-old tells the nurse that her uncle touches her in a way she does not like and asks the nurse to keep it secret. What is the best response?

  1. AAsk detailed, leading questions to find out exactly what happened
  2. BPhone the uncle straight away to ask for his side of the story before reporting anything
  3. CListen calmly, praise her for telling, explain it must be shared, and follow safeguarding
  4. DPromise to keep the secret, so that she keeps trusting the nurse and tells more later
23.Mental health nursingMedium

A patient lies awake in bed for hours worrying about not sleeping. Which stimulus control advice is correct?

  1. ALook at the clock often to check how much sleep is being lost
  2. BIf still awake after about 20 minutes, get up, do something calm and return when sleepy
  3. CDo vigorous exercise in the bedroom until tired enough to fall asleep straight away
  4. DStay in bed and watch television or use a phone until sleep finally comes
24.Mental health nursingHard

A school nurse is teaching about inhalant use such as sniffing glue or aerosols. Which risk should be stressed?

  1. ASudden death from a heart arrhythmia, even on the first use
  2. BInhalants are only dangerous if they are mixed with alcohol
  3. CThere is no physical risk, because the substances are legal
  4. DInhalants cause only a mild headache and nothing else
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C95.8 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 95.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

95.8 °F
T = °C
26.Nursing math & unit conversionsHard
½ tsp? mL3 fl oz? mL3 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ½ tsp of cough syrup, 3 fl oz of juice, 3 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
18 kg2 mg/kg/day3× per dayD = ? mg

A patient weighs 18 kg. The prescribed dose is 2 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

18 kg2 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 18 kg is prescribed 20 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give?

18 kg20 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
1500 mL15 gtt/mL6 h? gtt/min

Infuse 1500 mL over 6 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL6 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
870 mLleft? mL/h4 h left

1000 mL was ordered over 6 hours. After 2 hours you find that 870 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 6 hafter 2 h: 870 mL
Δ = %
31.Pediatric & critical-care dosingMedium
25 000 units250 mLheparin? mL/h104 kg18 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 250 mL. The order is 18 units/kg/h for a patient who weighs 104 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/250 mL18 units/kg/h104 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine22 mL/h79 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 22 mL/h. The patient weighs 79 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL22 mL/h79 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup180 mLmilk100 mLIV infusion50 mL/h × 8 hIV antibiotic1 × 100 mLurine425 mLurine375 mLurine275 mLurine275 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

soup: 180 mLmilk: 100 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL75 mL/hstart 09:1513:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 09:15 and runs by pump at 75 mL/h. How many mL V are left in the bag at 13:15?

500 mL75 mL/h09:15 → 13:15
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 92% on room air, blood pressure 100/60 mmHg, pulse 64/min, alert, temperature 36.4 °C. What is the NEWS2 total score?

RR 18SpO₂ 92%airSBP 100HR 64AT 36.4 °C
NEWS2 =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 8 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 8 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 46 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 46 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVnormal sinus rhythmjunctional rhythmsinus tachycardiasinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2junctional rhythm
  3. 3sinus tachycardia
  4. 4sinus bradycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm

3Solutions

1.Nursing fundamentals

Answer: D · The patient will walk 20 metres with a frame by Friday

Why this is the answer

A SMART goal states exactly what is expected, how it will be measured and by when. "Walk 20 metres with a frame by Friday" can be checked; "feel better" cannot.

Answer

D · The patient will walk 20 metres with a frame by Friday
2.Nursing fundamentals

Answer: D · Functional incontinence

Why this is the answer

Functional incontinence is caused by problems outside the urinary tract, such as poor mobility or confusion. A commode near the bed, easy clothing and regular toileting help.

Answer

D · Functional incontinence
3.Infection control & patient safety

Answer: D · Blood can flow back into the cartridge and spread infection

Why this is the answer

Blood and skin cells can be drawn back into the cartridge, so sharing a pen can transmit bloodborne infections. Each pen is labeled for a single patient.

Answer

D · Blood can flow back into the cartridge and spread infection
4.Infection control & patient safety

Answer: C · An older patient, newly confused, on a sedative, with an unsteady gait

Why this is the answer

New confusion, a sedative and an unsteady gait are major fall risk factors. The patient needs measures such as a low bed, scheduled toileting, close observation and a medication review.

Answer

C · An older patient, newly confused, on a sedative, with an unsteady gait
5.Prioritization & delegation

Answer: C · A patient with a new cast who says the foot feels numb and the toes are cool

Why this is the answer

Numbness and cool toes under a cast suggest compromised circulation, possibly compartment syndrome, which can cause permanent damage within hours. The other findings are expected or routine.

Answer

C · A patient with a new cast who says the foot feels numb and the toes are cool
6.Prioritization & delegation

Answer: B · Decontamination before the victim enters the treatment area

Why this is the answer

A stable, contaminated victim is decontaminated before entering the department, to protect staff, other patients and the victim. Life-saving care may come first only if the victim is unstable.

Answer

B · Decontamination before the victim enters the treatment area
7.Clinical nursing

Answer: D · To reduce the absorption of ammonia from the gut

Why this is the answer

Lactulose acidifies the colon and speeds transit, reducing ammonia absorption. The dose is usually adjusted to give two to three soft stools a day.

Answer

D · To reduce the absorption of ammonia from the gut
8.Clinical nursing

Answer: C · Benzodiazepine sleeping tablets

Why this is the answer

Sedatives, hypnotics, antipsychotics and drugs that lower blood pressure increase falls risk. A medication review is part of every falls assessment.

Answer

C · Benzodiazepine sleeping tablets
9.Lab values & electrolytes

Answer: C · A low serum calcium

Why this is the answer

When failing kidneys retain phosphate, phosphate binds calcium and vitamin D activation falls, so serum calcium tends to drop. This drives secondary hyperparathyroidism and bone disease.Checked against: Hypocalcemia (StatPearls) · StatPearls (NCBI Bookshelf) (2026); Phosphate in Blood · MedlinePlus (NIH) (2023)

Answer

C · A low serum calcium
10.Lab values & electrolytes

Answer: D · Weak breathing muscles and heart failure from low phosphate

Why this is the answer

When feeding restarts, insulin drives phosphate into the cells, so serum phosphate can fall sharply (refeeding syndrome). Severe hypophosphatemia weakens the diaphragm and heart. Phosphate is replaced, and feeding is increased slowly.Checked against: Refeeding Syndrome · StatPearls (NCBI Bookshelf)

Answer

D · Weak breathing muscles and heart failure from low phosphate
11.Pharmacology

Answer: C · Within 72 hours after the birth

Why this is the answer

Anti-D is given within 72 hours of birth to an Rh-negative mother of an Rh-positive baby. It is also given after events such as miscarriage or abdominal trauma, and often routinely during pregnancy.

Answer

C · Within 72 hours after the birth
12.Pharmacology

Answer: C · Low-molecular-weight heparin, such as enoxaparin

Why this is the answer

Heparins are large molecules that do not cross the placenta. Warfarin is teratogenic, and direct oral anticoagulants are not recommended in pregnancy.

Answer

C · Low-molecular-weight heparin, such as enoxaparin
13.Med-surg: cardiovascular & respiratory

Answer: D · Atrial clots may be dislodged when sinus rhythm returns

Why this is the answer

After 48 hours of AF, atrial thrombus may be present. Restoring organised contraction can expel it and cause a stroke. Patients are usually anticoagulated for at least three weeks before (or a transoesophageal echo excludes clot) and for at least four weeks afterwards.

Answer

D · Atrial clots may be dislodged when sinus rhythm returns
14.Med-surg: cardiovascular & respiratory

Answer: C · Idarucizumab

Why this is the answer

Idarucizumab binds dabigatran and reverses its effect within minutes. Andexanet alfa (or prothrombin complex concentrate where it is not available) is used for factor Xa inhibitors. Protamine reverses heparin and vitamin K reverses warfarin. Tranexamic acid may support haemostasis but is not a reversal agent.

Answer

C · Idarucizumab
15.Med-surg: neuro, endocrine & renal

Answer: D · A patient with heart failure

Why this is the answer

Pioglitazone can cause fluid retention and oedema, which can worsen heart failure. It is contraindicated in patients with heart failure. Weight gain and an increased fracture risk are other effects.

Answer

D · A patient with heart failure
16.Med-surg: neuro, endocrine & renal

Answer: D · Urgent referral for cystoscopy and imaging

Why this is the answer

Painless visible haematuria in an older smoker, with no infection, must be investigated urgently for bladder or kidney cancer. Intermittent bleeding does not mean the cause has gone.

Answer

D · Urgent referral for cystoscopy and imaging
17.Med-surg: GI, perioperative & oncology

Answer: A · It adjusts for body proportions that change with age

Why this is the answer

The Lund and Browder chart gives different percentages for the head and legs at different ages, so it is more accurate in children and is also widely used in adults.

Answer

A · It adjusts for body proportions that change with age
18.Med-surg: GI, perioperative & oncology

Answer: D · Loosen any tight dressing, keep the arm at heart level and escalate

Why this is the answer

These are early signs of compartment syndrome, where raised pressure in a muscle compartment reduces blood flow. Constrictive dressings are released, the limb is kept at heart level and urgent surgical review is needed, as fasciotomy may be required.

Answer

D · Loosen any tight dressing, keep the arm at heart level and escalate
19.Maternity & obstetric nursing

Answer: A · Below the umbilicus on the mother's left side

Why this is the answer

The fetal heart is heard most clearly through the fetal back. In a cephalic LOA position, that is in the lower left quadrant. In breech presentations, it is usually heard above the umbilicus.

Answer

A · Below the umbilicus on the mother's left side
20.Maternity & obstetric nursing

Answer: C · It may be a sign of an underlying spinal defect

Why this is the answer

A sacral dimple with a hair tuft, swelling or skin change may indicate spina bifida occulta or a tethered cord. It should be reported, and spinal ultrasound is often arranged.

Answer

C · It may be a sign of an underlying spinal defect
21.Pediatric nursing

Answer: A · Use separate towels, wash hands often and keep nails short

Why this is the answer

Impetigo spreads easily by touch. Good hand hygiene, separate towels, short nails and avoiding scratching or picking reduce spread, along with the prescribed antibiotic or antiseptic treatment.

Answer

A · Use separate towels, wash hands often and keep nails short
22.Pediatric nursing

Answer: C · Listen calmly, praise her for telling, explain it must be shared, and follow safeguarding

Why this is the answer

The nurse listens without showing shock, reassures the child, avoids leading questions, records her words accurately and explains that people who can help need to know. The concern is reported at once through the safeguarding procedure.

Answer

C · Listen calmly, praise her for telling, explain it must be shared, and follow safeguarding
23.Mental health nursing

Answer: B · If still awake after about 20 minutes, get up, do something calm and return when sleepy

Why this is the answer

Stimulus control strengthens the bed as a cue for sleep. Getting up when unable to sleep, using the bed only for sleep and intimacy, and keeping a regular wake time are key parts.

Answer

B · If still awake after about 20 minutes, get up, do something calm and return when sleepy
24.Mental health nursing

Answer: A · Sudden death from a heart arrhythmia, even on the first use

Why this is the answer

Inhalants can sensitise the heart to adrenaline and cause fatal arrhythmias ("sudden sniffing death"), even in first-time users. They can also cause suffocation and brain, liver and kidney damage.

Answer

A · Sudden death from a heart arrhythmia, even on the first use
25.Nursing math & unit conversions

Answer: T = 35.4 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

95.8 − 32 = 63.8

Multiply by 5/9

T = 63.8·5/9 = 35.44 ≈ 35.4 °C

Answer

T = 35.4 °C
26.Nursing math & unit conversions

Answer: V = 812.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

½ tsp = 0.5·5 = 2.5 mL
3 fl oz = 3·30 = 90 mL
3 cups = 3·240 = 720 mL

Add

V = 2.5 + 90 + 720 = 812.5 mL

Answer

V = 812.5 mL
27.Dosage calculations

Answer: D = 12 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·18 = 36 mg

Per dose

D = 36/3 = 12 mg

Answer

D = 12 mg
28.Dosage calculations

Answer: V = 9 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

20·18 = 360 mg

Volume

V = (360/200)·5 = 9 mL

Answer

V = 9 mL
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 1500·15/360 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: Δ = 30.5 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 870/4 = 217.5 mL/h

Percentage change

Δ = (217.5 − 166.7)/166.7·100% = 30.5%

Answer

Δ = 30.5%

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

31.Pediatric & critical-care dosing

Answer: R = 18.7 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

18·104 = 1 872 units/h

Concentration

25 000/250 = 100 units/mL

Pump rate

R = 1872/100 = 18.72 ≈ 18.7 mL/h

Answer

R = 18.7 mL/h
32.Pediatric & critical-care dosing

Answer: D = 9.3 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

22·2000 = 44000 mcg/h
44000/60 = 733.3 mcg/min

Per kilogram

D = 733.3/79 = 9.283 ≈ 9.3 mcg/kg/min

Answer

D = 9.3 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 780 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 180 + 100 = 280 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 1·100 = 100 mL
I = 780 mL

Answer

I = 780 mL
34.IV fluids & fluid balance

Answer: V = 200 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

09:15 → 13:15 = 4 h

Volume infused

75·4 = 300 mL

Volume left

V = 500 − 300 = 200 mL

Answer

V = 200 mL
35.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 92% → 2
on air → 0
SBP 100 mmHg → 2
HR 64/min → 0
alert (A) → 0
T 36.4 °C → 0

Add

NEWS2 = 0 + 2 + 0 + 2 + 0 + 0 + 0 = 4

Answer

NEWS2 = 4
36.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 20 + 0 + 15 = 90

Risk level

90 → high risk

Answer

high risk
37.Arterial blood gas interpretation

Answer: PaCO₂ = 20 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·8 + 8 = 20 mmHg
range: 18–22 mmHg

Answer

PaCO₂ = 20 mmHg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 53.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·46 + 21 = 53.2 mmHg

Answer

PaCO₂ = 53.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: normal sinus rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

normal sinus rhythm

Answer

normal sinus rhythm
40.ECG rhythm strip interpretation

Answer: atrial rate = 68 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 22 small boxes = 0.88 s → 1500 ÷ 22 = 68.18 ≈ 68 per minute

Ventricular rate

6 QRS complexes in 6 s × 10 = 60 per minute

Answer

atrial rate = 68 bpm

Answer

atrial rate = 68 bpm

Second-degree type II: 4 P waves for every 3 QRS complexes, with a constant PR.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions